New, Vintage, and Signed Blotter Art
SPECIAL! Donate $30 and get a piece of displayable blotter art.
These make great inexpensive gifts for the discerning friend.
Do Not Combine!
Venlafaxine (Effexor) & Cannabis
by MegRN
Citation:   MegRN. "Do Not Combine!: An Experience with Venlafaxine (Effexor) & Cannabis (exp37418)". Erowid.org. Nov 20, 2004. erowid.org/exp/37418

 
DOSE:
75 mg oral Pharms - Venlafaxine (daily)
  0.5 joints/cigs smoked Cannabis  

BODY WEIGHT: 190 lb


[Erowid Note: This report describes the same events as Experience ID 37376 - Tachycardia and Arrythmias.]

Here's some history before the story begins. My boyfriend introduced me to the lovely world of marijuana about 2 years ago, and we have been smoking a J pretty much every night before bed for the last 2 years. We always do a lot of background searches on the sources we get the weed from so as to know it is safe, good ol' hippy weed. There have been a few times where we have gotten a batch that was very potent, but both have handled the trips very well with no real bad 'train wrecks'.

Last week, we rolled one up from a bag that we have been smoking from for about 2 weeks. We both had eaten a good full meal about 8:pm with no alcohol. My boyfriend takes Effexor for depression, and has to take it with food or he gets very nauseated. So as usual, he took his Effexor just after we finished dessert, and we retired to the living room to watch a bit of TV before bed. About an hour- hour and a half passed and we headed to the bedroom to get ready for bed. Eventually got in bed and I lit up out joint- which was rolled smaller than we usually roll them. I had 4 good and big power tokes and passed it to him, and he had 2 or 3 tokes and passed it back to me. Another 3 for me and back to him- he had 1 more and said he had enough. I hit it a few more times and then laid back to relax.

About 10 minutes had passed and I was getting a good ride already, but nothing more than normal. I looked over at him, and he was very pale, and fixated on something across the room. I asked him if he was OK, but he didn't respond, but he was blinking, so I knew he was still 'there'. I sat back again and the room was quiet... I could hear a heartbeat which i thought was my own, which got my attention because I had never heard that before after blazing. I checked my pulse to find that what I was hearing was not in synch with my pulse.. I looked over at him and by this time he was pouring with sweat, still sitting in the same position, looking at the same thing. I grabbed his arm to feel his radial pulse- and it turns out that what i was hearing- was HIS heart! I could literaly hear his heart pounding as he was sitting next to me.

Now I am a nurse, so naturally I'm in touch with medical issues.. I noticed his pulse was very strong and very fast. I counted 150 beats per minute at that point. I asked him to calm down because he was starting to get very laboured breathing and he replied that he was way too stoned and asked me if i was the same. I told him I was high, but no more than usual. Suddenly, his legs started to spasm and twitch- this got me concerned. I suggested that he lay back a little bit and try to relax his body and he did. All was OK for about 3 minutes.. I took his pulse again and it was upto 165 at this point. Almost at the same time, his head snapped back and his body went stiff and he began to convulse.

I tried to get a verbal response from him, but he was not giving any response to anything. At this point he was unconscious and went into a full 'status seizure'. His eyes were closed, dialted and unresponsive to light. His breathing was shallow, rapid and laboured although his lungs were clear. He came to and immediately said he couldn't breath and that he had severe chest pain. At this point, I decided he needed to be seen by a physician, and was about to load him into a cab and go to the hospital with him. Just as I was calling a taxi, he went into seizure again and I was forced to call 911.

Ambulance Paramedics arrived along with the fire department First Responders and they put him on oxygen (10 litres by full non-rebreather mask)and started a heart monitor. He was upto 185 heart rate and showing a severe arrythmia. His blood pressure had dropped to 75/50 which is in itself a cardiac emergency. He was taken by Advanced Life Support Ambulance to the hospital and given 2 mg Narcan and Diazapam IV and continued on oxygen therapy.

Eventually, tests came back and showed nothing more than a small amount of THC in his bloodstream, and nominal amounts in the urine which was to be expected. There was no other substances showing in the drug screening other than cannabinoids and venlafaxine.

After more testing, the physician finally concluded that the neurological combination of cannabis and venlafaxine caused seretonin to rise to extremely dangerous levels in the cerebral section of the brain. This directly caused the incredibly increased heart rate, as well as seizures. His oxygen saturation was at 84% due to the fluttering of the heart. His heart was pumping so fast that its effectiveness was lost and more CO2 was in his blood gasses than O2- thus causing additional cardiac stress and output. He had an arrythmia known as a severely prolonged QT Interval which was triggered by the seretonin toxicity- again- a result from the combination of cannabis and venlafaxine.

At about 10:am the following morning, he had regained full consciousness and no signs of seizures since 3:AM. The tachycardia and arrythmias were absent- his heart was pacing normally at 78-86 bpm which is considered normal. His blood pulse-ox returned to 99% and a good normal blood pressure of 145/80.

All of the physicians involved agreed to the consensus that this event was caused directly by the combination of the two agents cannabis and venlafaxine. He was strongly advised to abstain from one or the other, and told that he was lucky to be alive and that he was fortunate to receive the medical attention that he did- when he did, or things may not have had a good ending.

We have decided to abstain from using cannabis from now on, as the effectiveness of the Effexor far outweighs the benefits of blazing every night. Certinaly we will never combine the two again.

Exp Year: 2004ExpID: 37418
Gender: Male 
Age at time of experience: Not Given 
Published: Nov 20, 2004Views: 94,031
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Cannabis (1), Pharms - Venlafaxine (191) : Small Group (2-9) (17), Train Wrecks & Trip Disasters (7)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center for permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults